String of overdose deaths in Sussex County over Labor Day Weekend

1979

State health officials are issuing a warning after a string of overdose deaths occurred in Sussex County over Labor Day Weekend.

Health and public safety officials are urging people in active use of heroin or other opioids and their families to seek immediate treatment and to acquire the overdose-reversing medication naloxone in the wake of six suspected overdose deaths, including four in Sussex County, during the holiday weekend.

The six suspected overdose deaths happened in Sussex and New Castle counties between Friday, Aug. 30, and Sunday, Sept. 1, the Division of Forensic Science reported.

Preliminary data show that first responders in Sussex County – police, fire and EMS – responded to 25 suspected overdose incidents between Aug. 30 and Sept. 2, a substantial increase over a typical four-day period.

The five deaths from suspected overdoses on Aug. 30-31 brought the monthly total for August to 33 deaths.

As of today, Sept. 3, the Division of Forensic Science has reported a total of 194 suspected overdose deaths in Delaware this year.

There is always a lag in terms of both toxicology analyses and death determinations.

In 2018, there were 400 overdose deaths across the state, an increase of 16 percent from the 2017 total of 345 deaths.

“Until the Division of Forensic Science determines the particular chemical make-up of the substances involved in these deaths, it is critical that people be aware of the dangers,” said Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker, a practicing family physician.

“Five of these deaths happened at residences, so it’s important that people have naloxone in their homes if they know or suspect their loved one is using opioids. If you see someone overdose, call 9-1-1 immediately, begin rescue breathing and administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”

“Naloxone saves lives,” said Division of Public Health Director Dr. Karyl Rattay. “We urge anyone who needs access to naloxone to connect with Brandywine Counseling & Community Services, which operates the syringe services program for the Division of Public Health or go to a participating pharmacy to buy the overdose-reversing medication. We also urge Delawareans to download OpiRescue Delaware, a new smartphone app that provides lifesaving step-by-step instructions on how to respond to an overdose, including administration of naloxone.”

For more information, go to HelpIsHereDE.com, and click on the overdose prevention tab.

In 2018, first responders administered 3,728 doses of naloxone, compared with 2,861 doses in 2017, a 30 percent increase.